Alert archive / Illinois / River Flood Warnings in 2023

River Flood Warning 2, NWS Lincoln, IL

February 8, 2023Clay County, Richland County, Illinois

NWS Lincoln, IL issued this river flood warning at Feb 8, 2023, 9:46 AM CST for Clay County, Richland County, Illinois. It took effect at Feb 10, 2023, 12:00 AM CST. It was in force for .

The area

The outline as issued.

The facts

Issued
Feb 8, 2023, 9:46 AM CST (15:46 UTC)
In effect from
Feb 10, 2023, 12:00 AM CST
Expired
Feb 9, 2023, 9:36 AM CST
In force
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
Minor

Counties Clay County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 74 km from the middle of the area, began a volume at 15:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Wabash River below Clay City (CLAI2). The gauge peaked at 17.79 ft at Feb 10, 2023, 9:00 AM CST.

actionminormoderate10152002/0802/0902/10
Action stage
15 ft
Minor stage
18 ft
Moderate stage
22 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03379500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

641 
WGUS43 KILX 081546
FLWILX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Lincoln IL
946 AM CST Wed Feb 8 2023

...The National Weather Service in Lincoln IL has issued a Flood 
Warning for the following rivers in Illinois...

  Little Wabash River below Clay City affecting Clay and Richland 
  Counties.

.The following forecasts are based on observed precipitation, soil 
moisture conditions, and forecast precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons with interests along this river need to prepare for 
flooding. Stay tuned for further updates on this flooding situation.

&&

Additional information is available at www.weather.gov.


ILC025-159-090800-
/O.NEW.KILX.FL.W.0002.230210T1300Z-000000T0000Z/
/CLAI2.1.ER.230210T1300Z.230212T1200Z.000000T0000Z.NO/
946 AM CST Wed Feb 8 2023

...FLOOD WARNING IN EFFECT FROM FRIDAY MORNING UNTIL FURTHER 
NOTICE...

* WHAT...Minor flooding is forecast.

* WHERE...Little Wabash River below Clay City.

* WHEN...From Friday morning until further notice.

* IMPACTS...At 19.0 feet, 2600E Road begins to flood 1.5 miles south 
  of Wynoose.

* ADDITIONAL DETAILS...
  - At 8:45 AM CST Wednesday the stage was 6.9 feet.
  - Forecast...The river is expected to rise above flood stage
    Friday morning and continue rising to a crest of 19.2 feet
    Sunday morning.
  - Flood stage is 18.0 feet.
  - http://www.weather.gov/safety/flood

&&

                   Fld   Observed           Forecasts (12 pm CST)    
Location           Stg   Stg   Day/Time     Thu   Fri   Sat          

Little Wabash River
Clay City          18.0  6.9   Wed 8 am CST 14.4  18.5  19.0         


&&

LAT...LON 3878 8846 3871 8829 3860 8820 3860 8832
      3867 8838 3870 8846


$$

Delaney/Hansing
3 follow-up statements
793 
WGUS83 KILX 090125
FLSILX

Flood Statement
National Weather Service Lincoln IL
725 PM CST Wed Feb 8 2023

...The Flood Warning is extended for the following rivers in 
Illinois...

  Little Wabash River below Clay City affecting Clay and Richland 
  Counties.

.The following forecasts are based on observed precipitation, soil 
moisture conditions, and forecast precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons with interests along this river need to prepare for 
flooding. Stay tuned for further updates on this flooding situation.

&&

Additional information is available at www.weather.gov.


ILC025-159-091730-
/O.EXT.KILX.FL.W.0002.230209T2145Z-000000T0000Z/
/CLAI2.1.ER.230209T2145Z.230212T0600Z.000000T0000Z.NO/
725 PM CST Wed Feb 8 2023

...FLOOD WARNING NOW IN EFFECT FROM THURSDAY AFTERNOON UNTIL FURTHER 
NOTICE...

* WHAT...Minor flooding is forecast.

* WHERE...Little Wabash River below Clay City.

* WHEN...From Thursday afternoon until further notice.

* IMPACTS...At 19.7 feet, Mayflower Road...just north of U.S. Route 
  50...begins to flood.

* ADDITIONAL DETAILS...
  - At 6:45 PM CST Wednesday the stage was 6.9 feet.
  - Forecast...The river is expected to rise above flood stage
    tomorrow afternoon and continue rising to a crest of 19.5
    feet early Sunday morning.
  - Flood stage is 18.0 feet.
  - http://www.weather.gov/safety/flood

&&

                   Fld   Observed           Forecasts (6 pm CST)     
Location           Stg   Stg   Day/Time     Thu   Fri   Sat          

Little Wabash River
Clay City          18.0  6.9   Wed 6 pm CST 18.3  19.3  19.4         


&&

LAT...LON 3878 8846 3871 8829 3860 8820 3860 8832
      3867 8838 3870 8846


$$

MJA
126 
WGUS83 KILX 091213
FLSILX

Flood Statement
National Weather Service Lincoln IL
613 AM CST Thu Feb 9 2023

...The Flood Warning is extended for the following rivers in 
Illinois...

  Little Wabash River below Clay City affecting Clay and Richland 
  Counties.

.The following forecasts are based on observed precipitation, soil 
moisture conditions, and forecast precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons with interests along this river need to prepare for 
flooding. Stay tuned for further updates on this flooding situation.

&&

Additional information is available at www.weather.gov.


ILC025-159-100415-
/O.EXT.KILX.FL.W.0002.230210T0600Z-000000T0000Z/
/CLAI2.1.ER.230210T0600Z.230211T1200Z.000000T0000Z.NO/
613 AM CST Thu Feb 9 2023

...FLOOD WARNING NOW IN EFFECT FROM LATE TONIGHT UNTIL FURTHER 
NOTICE...

* WHAT...Minor flooding is forecast.

* WHERE...Little Wabash River below Clay City.

* WHEN...From late tonight until further notice.

* IMPACTS...At 19.0 feet, 2600E Road begins to flood 1.5 miles south 
  of Wynoose.

* ADDITIONAL DETAILS...
  - At 5:45 AM CST Thursday the stage was 9.6 feet.
  - Forecast...The river is expected to rise above flood stage
    just after midnight tonight and continue rising to a crest of
    19.4 feet Saturday morning.
  - Flood stage is 18.0 feet.
  - http://www.weather.gov/safety/flood

&&

                   Fld   Observed           Forecasts (6 am CST)     
Location           Stg   Stg   Day/Time     Fri   Sat   Sun          

Little Wabash River
Clay City          18.0  9.6   Thu 5 am CST 18.7  19.4  19.4         


&&

LAT...LON 3878 8846 3871 8829 3860 8820 3860 8832
      3867 8838 3870 8846


$$

Delaney/Erwin
146 
WGUS83 KILX 091536
FLSILX

Flood Statement
National Weather Service Lincoln IL
936 AM CST Thu Feb 9 2023

...The Flood Warning is cancelled for the following rivers in 
Illinois...

  Little Wabash River below Clay City affecting Clay and Richland 
  Counties.

.The following forecasts are based on observed precipitation, soil 
moisture conditions, and forecast precipitation.

ILC025-159-091645-
/O.CAN.KILX.FL.W.0002.230210T0600Z-230209T1536Z/
/CLAI2.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
936 AM CST Thu Feb 9 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Little Wabash River below Clay City.

* ADDITIONAL DETAILS...
  - At 8:45 AM CST Thursday the stage was 12.0 feet.
  - Forecast...The river is expected to rise to a crest of 17.1
    feet early tomorrow afternoon.
  - http://www.weather.gov/safety/flood

&&

                   Fld   Observed           Forecasts (12 pm CST)    
Location           Stg   Stg   Day/Time     Fri   Sat   Sun          

Little Wabash River
Clay City          18.0  12.0  Thu 8 am CST 17.1  17.1  16.9         


&&

LAT...LON 3878 8846 3871 8829 3860 8820 3860 8832
      3867 8838 3870 8846


$$

Delaney/Erwin

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this river flood warning went out at Feb 8, 5:51 AM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Feb 8, 5:51 AM CST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
551 AM CST Wed Feb 8 2023

.SYNOPSIS...
Issued at 234 AM CST Wed Feb 8 2023

A strong storm system will move across central Illinois tonight,
bringing above normal temperatures, widespread rain, and strong
winds which should gradually diminish tomorrow afternoon. Friday
and Saturday will be more seasonable, with a chance for wintry
precipitation Friday. Temperatures will return to above normal by
Sunday, with continued warming possible through the middle of next
work week.

&&

.SHORT TERM...(Through Thursday)
ISSUED AT 234 AM CST Wed Feb 8 2023

Mid-level water vapor satellite imagery shows cirrus gradually
spreading northward across central Illinois well in advance of a
developing low across far northeast Texas. Warm advection in
advance of this system should gradually increase today as a 500mb
vort max overtakes the surface feature and fosters its rapid
intensification across the mid Mississippi River Valley. The
NAEFS ensemble mean suggests PWATS will reach 1.25 inches south of
I-70 today, and will exceed 1 inch elsewhere across the state --
record values according to Lincoln's observed sounding
climatology. Both NAEFS and EPS ensembles suggest IVT values will
exceed 750 kg/m/s across areas along and east of I-55 as the
southerly LLJ intensifies ahead of the surface cyclone by midnight
tonight. The exact surface low track remains a bit ambiguous due
to local/meso-scale influences which the models just can't resolve
18-24 hours out, however the LREF ensemble mean suggests it will
track along the Illinois River from the St. Louis to Chicago areas
between roughly midnight and 10 AM. Two blaring weather concerns
exist with this feature: Heavy rain and high winds.

* Heavy rain: Concern is still nonzero for a flooding threat with
  the convective activity moving through tonight. The 06z
  iteration of the HRRR has a corridor of 3 inch or greater
  amounts in our southeast counties. This was above the ensemble
  max from the 00z HREF, which had a swath of 2 to 3 inch amounts
  across our southeast, and it's certainly much higher than what
  the majority of the high res models have. The NAMNest, for
  example, has the highest rain amounts (around 1.25 to 2 inches)
  mainly west of I-57. The HREF mean, which advertises widespread
  1 to 2 inch rain amounts CWA-wide, looks a lot like our latest
  forecast, though we do want to emphasize that should training
  occur (it would have to be due to training given the fast storm
  motion expected) higher, and potentially locally problematic
  amounts, would be possible.

* High wind potential: The 00z HREF mean (min) is suggesting gusts
  to 45 (40) mph west of I-55, 50 (45) mph east, while the max
  suggests gusts to 50 mph or slightly better will be possible
  everywhere with widespread gusts to 55 mph east of I-55. HREF
  max also shows some potential for isolated (likely convectively
  driven/enhanced) gusts to more than 60 mph, mainly along and
  east of I-57. Ensemble guidance from both the LREF and HREF
  suggest breaks in clouds will be possible behind the
  cold/occluded front (and primary area of convection) where there
  will be synoptically forced subsidence, which could foster a
  brief period in which some of the stronger winds aloft reach the
  surface. Fortunately, winds in the 1000-850mb layer will rapidly
  weaken behind the cold front which should theoretically confine
  the risk for strong, potentially damaging, wind gusts to only a
  few hours for most places. However, one thing that will bear
  watching is a low end sting jet type of situation developing as
  precipitation within the TROWAL evaporates/sublimates across a
  section of our area -- leading to enhanced subsidence and deeper
  mixing than what forecast soundings would suggest possible (45
  to locally 50 kt) via traditional momentum transfer techniques.
  The 06z iteration of the HRRR depicts this (possible) feature
  well, and has a swath of gusts to 60 kt (nearly 70 mph) briefly
  materializing along the southern edge of the surface low between
  I-72 and I-70. While this helps give a picture of what could
  theoretically happen, it's important not to get locked into the
  specific location or exact wind speeds with any convective
  allowing model (CAM). It'll be breezy all day Thursday, but the
  strongest winds will likely be right behind the cold/occluded
  front in the early morning, between 7 AM and 3 PM. The high wind
  watch was expanded in area to account for this concern, with
  the southern section of it beginning at 3 AM given concern that
  winds from the 70+kt 925-850mb LLJ mix down in isolated
  instances with a line of convection arcing southwest to
  northeast across the eastern half of the CWA between roughly 3
  and 6 AM. The big takeaway is that it's going to be windy: just
  how windy in any given place remains uncertain. Most locations
  east of the Illinois river will gust to 45 mph or higher, with
  some places possibly gusting to 60 or better.

Otherwise, it'll be a pleasant (first half of the) day, with
precipitation overspreading us from the south between 1 and 5 PM.
Some thunder will be possible, especially later in the evening
into the wee hours of the morning tomorrow when winds will begin
to pick up from the east-southeast. Temperatures could reach the
60s south of I-70 for a few hours early tomorrow morning before
cold frontal passage, which will induce a rapid cool down; the
rest of the day will likely be in the 30s west of I-57 to perhaps
low 40s east. We could wind up with some snow showers north of
I-72 in the afternoon/evening tomorrow, though accumulations (if
any -- ground temperatures will be warm to start) are expected to
be light.

.LONG TERM...(Thursday night through Tuesday)
ISSUED AT 234 AM CST Wed Feb 8 2023

We'll begin the day Friday with temperatures in the 20s west of
I-55 and 30s east, with around a 30% chance for snow. The
secondary low the deterministic GFS and several ensemble members
within the GEFS+EPS envelope were depicting yesterday is no more,
but there are still a couple ensemble members suggesting potential
for light snow accumulations. At this time, the raw ensemble data
would suggest around a 10-20% chance for any accumulations, and
very low probabilities for anything greater than half an inch, but
we'll continue to monitor new developments with forthcoming model
iterations, particularly as high resolution guidance starts to
come in.

Both Friday and Saturday appear seasonable with highs in the 30s
to perhaps low 40s area-wide, but by Sunday another warm up is
looking increasingly likely as ensemble guidance comes into
agreement that a ridge will translate eastward from the Western US.
The NBM would suggest probabilities for high temperatures greater
than or equal to 50F (12 degrees above the average high of 38F)
in Lincoln increase from 25 to 60 to 70 percent between Sunday,
Monday, and Tuesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 551 AM CST Wed Feb 8 2023

Surface high pressure will maintain VFR flight conditions through
mid afternoon, when ceilings will decrease with a warm front moving
northward across central Illinois. There will be a brief period of
MVFR ceilings before those lower to the IFR flight level,
around/after which time visibilities will likely begin to fall with
rain. A few embedded thunderstorms will be possible, especially
after 03z (9 PM CST) as the low gets closer. East winds will begin
to increase and veer to southeasterly after 06z/midnight as a 60+ kt
LLJ overspreads the region, leading to LLWS. A cold front will cross
the area near the end of the TAF period, possibly generating heavy
(thunder) showers along its leading edge and certainly strengthening
surface winds behind it. Southwest surface gusts to 35 kt or higher
seem likely for at least several hours behind the cold front, and
there's potential for some locations to gust to more than 45 kt,
especially with any heavy thundershowers that develop along the
front.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Thursday morning through Thursday afternoon
for ILZ038-043>046.

High Wind Watch from late tonight through Thursday afternoon for
ILZ052>057-061>063-066>068-071>073.

&&

SYNOPSIS...Bumgardner
SHORT TERM...Bumgardner
LONG TERM...Bumgardner
AVIATION...Bumgardner
Hazardous weather outlook, Feb 8, 5:12 AM CST, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
512 AM CST Wed Feb 8 2023

ILZ027>031-036-037-040-041-047>050-091115-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Cass-Menard-Scott-Morgan-
512 AM CST Wed Feb 8 2023

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Today and tonight.

Periods of heavy rain will occur between this evening and Thursday
morning with rainfall totals between 1 and 1.5 inches. This may cause
ponding of urban streets and other low-lying areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Southwest winds will gust as high as 35 to 45 mph on Thursday. This
will cause difficult travel for high profile vehicles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-042>046-051>057-061>063-066>068-071>073-091115-
McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Sangamon-Christian-
Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
512 AM CST Wed Feb 8 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Today and tonight.

Periods of heavy rain will occur between late this afternoon and
Thursday morning with rainfall totals between 1 and 1.5 inches. This
may cause ponding of urban streets and other low-lying areas.

A few strong to severe thunderstorms are possible late tonight, with
damaging wind gusts near 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Southwest winds will gust as high as 45 to 55 mph on Thursday. This
may lead to sporadic power outages, minor tree damage, and will cause
difficult travel for high profile vehicles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 12:30 PM CSTFlood WatchILXClay, Crawford, Jasper, Lawrence, Richland13 hr
Feb 8, 1:54 PM CSTWind AdvisoryILXChampaign, Christian, Clark, Clay, Coles, Crawford and 16 more28 hr

Nearby

River Flood Warnings in Illinois, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.